Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 119, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 23, 2016, 5:43 PM CDT for Floyd County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2016, 5:43 PM CDT (22:43 UTC)
- Expired
- May 23, 2016, 6:07 PM CDT
- In force
- 24 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
County Floyd County, TX
The radar
The Lubbock radar (KLBB), 63 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 2:32 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 491 J/kg
- Mixed-layer CIN
- -328 J/kg
- Mixed-layer LCL
- 1794 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
377
WUUS54 KLUB 232243
SVRLUB
TXC153-232330-
/O.NEW.KLUB.SV.W.0119.160523T2243Z-160523T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
543 PM CDT MON MAY 23 2016
THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN FLOYD COUNTY IN NORTHWESTERN TEXAS...
* UNTIL 630 PM CDT
* AT 542 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FLOYDADA...
MOVING EAST AT 20 MPH. EARLIER THIS STORM PRODUCED GOLFBALL SIZED
HAIL IN PETERSBURG.
HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
FLOYDADA AND DOUGHERTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS!
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHWESTERN
TEXAS.
LAT...LON 3415 10112 3383 10104 3383 10113 3384 10150
3396 10154
TIME...MOT...LOC 2242Z 255DEG 15KT 3392 10141
HAIL...1.75IN
WIND...70MPH
$$
SC2 follow-up statements
209
WWUS54 KLUB 232258
SVSLUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
558 PM CDT MON MAY 23 2016
TXC153-232330-
/O.CON.KLUB.SV.W.0119.000000T0000Z-160523T2330Z/
FLOYD TX-
558 PM CDT MON MAY 23 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHERN FLOYD COUNTY...
AT 557 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FLOYDADA...
MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
FLOYDADA AND DOUGHERTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHWESTERN
TEXAS.
LAT...LON 3415 10112 3383 10104 3383 10113 3384 10142
3399 10147
TIME...MOT...LOC 2257Z 255DEG 15KT 3394 10133
HAIL...1.00IN
WIND...60MPH
$$
SC638
WWUS54 KLUB 232307
SVSLUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
607 PM CDT MON MAY 23 2016
TXC153-232316-
/O.CAN.KLUB.SV.W.0119.000000T0000Z-160523T2330Z/
FLOYD TX-
607 PM CDT MON MAY 23 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN FLOYD COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHWESTERN
TEXAS.
LAT...LON 3415 10112 3383 10104 3383 10113 3384 10142
3399 10147
TIME...MOT...LOC 2303Z 255DEG 15KT 3395 10128
$$
SCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:59 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, May 23, 2:59 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 259 PM CDT MON MAY 23 2016 .SHORT TERM... As in the previous discussion, the atmosphere this afternoon has become extremely energized over the eastern half of our area for a risk of very large hail and with enough shear to support at least an isolated tornado threat. The dryline remains just east of yesterdays location, but not much. Already seeing bubbling convection over northern Briscoe and Hall counties, within the convergence zone left over from last evening. And a more expansive cumulus field lies across southeast parts of our area. Anyway, a tornado watch has been issued through 10 pm this evening. We expect a cluster or two, probably tied closely to the existing low level convergence boundaries, to move through eastern counties this afternoon into the early evening. Flooding remains a possible concern but short range solutions continue to bank on better storm movement today, so still withholding a flash flood watch at this time. Activity should progress east by late evening with activity most likely dwindling later tonight but some solutions support development later tonight as the dryline retreats west so we will maintain a low chance of thunder later tonight as well. Otherwise, we expect low clouds to expand back west to Lubbock as least, as well as over the Rolling Plains. Tuesday is appearing as yet another day with potential severe storms. Southwest flow aloft will remain perhaps slightly more backed as low pressure moves from central California into the southwest. Lower atmosphere will remain very moist and energetic. A dryline once more will mix somewhere over the eastern south plains during the afternoon with chance severe supported along and to the east. RMcQueen .LONG TERM... An active dryline pattern will continue for the area for the rest of this week. Although, less active for the South Plains and more likely active for the Rolling Plains. Things may become more active area wide over the weekend into next week. We will continue to stay in some form of southwesterly flow aloft through the week. This will come from a slow moving trough across the southwestern US this week. Much of the area will see dry westerly winds west of the dryline with the dryline mixing well to the east. The upper level trough axis will finally cross the region on Thursday along with stronger jet level winds. The dryline may not push east of the Rolling Plains on Thursday allowing for strong instability to develop over the eastern Rolling Plains. The pattern looks to turn more active for a wider area beginning late this weekend. Westerly flow aloft will back to the southwest again in advance of additional troughs carving out in the southwestern US drawing the dryline well back into eastern New Mexico. Another extended period of thunderstorm activity would occur through mid week with models showing a deep trough digging into southern California. && .LUB Watches/Warnings/Advisories... None. && 05/01
Hazardous weather outlook, May 23, 11:37 AM CDT, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1137 AM CDT MON MAY 23 2016 TXZ021>044-241645- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1137 AM CDT MON MAY 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR OR JUST EAST OF THE INTERSTATE 27 AND US HIGHWAY 87 CORRIDOR BY LATE THIS AFTERNOON...THEN MOVE EAST INTO THE EASTERN SOUTH PLAINS AND ROLLING PLAINS THIS EVENING WHERE THEY MAY GROW LARGER AND MORE INTENSE. THESE STORMS WILL BENEFIT FROM ROBUST ENERGY LEVELS GIVING POTENTIAL FOR VERY LARGE HAIL UP TO 4 INCHES IN DIAMETER... HIGH WIND GUSTS TO 75 MPH...INTENSE FLOODING RAINFALL...AND A FEW TORNADOES. LAST EVENINGS SEVERE STORM ACTIVITY LEFT A WELL DEFINED BOUNDARY FROM NEAR CAPROCK CANYONS STATE PARK TO MATADOR...AND ANOTHER FROM NEAR SOUTHLAND TO JUSTICEBURG. SEVERE STORMS MAY TEND TO ORGANIZE NEAR OR ALONG THESE BOUNDARIES LATER TODAY. FLASH FLOOD RISK MAY INCREASE DURING THE EVENING IF THE MOST INTENSE STORMS SLOW THEIR MOVEMENT AND COULD RESULT IN SEVERAL INCHES OR MORE OF RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON AND EVENING...MAINLY ALONG AND TO THE EAST OF THE INTERSTATE 27 AND US HIGHWAY 87 CORRIDOR. THERE MAY BE A THREAT OF SEVERE THUNDERSTORMS ON THURSDAY...MAINLY IN THE ROLLING PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THIS AFTERNOON INTO THIS EVENING.
In the hours before
Local storm report, May 23, 5:39 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
539 PM CDT MON MAY 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM HAIL PETERSBURG 33.87N 101.60W
05/23/2016 E1.75 INCH HALE TX BROADCAST MEDIA
&&
EVENT NUMBER LUB1600183
JGDThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:00 PM CDT | Areal Flood Warning | LUB | Hall | 3 hr |
| May 22, 7:05 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Hall, Motley | 40 min |
| May 22, 7:15 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Hall | 30 min |
| May 22, 7:27 PM CDT | Severe Thunderstorm Warning | LUB | Hall | 18 min |
| May 22, 7:34 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, Motley | 41 min |
| May 22, 7:46 PM CDT | Areal Flood Advisory | LUB | Briscoe, Childress, Cottle, Hall, Motley | 3 hr |
| May 22, 8:27 PM CDT | Severe Thunderstorm Warning | LUB | Cottle | 48 min |
| May 22, 8:55 PM CDT | Severe Thunderstorm Warning | LUB | Childress | 35 min |
| May 22, 9:11 PM CDT | Severe Thunderstorm Warning | LUB | Hall | 34 min |
| May 22, 9:14 PM CDT | Severe Thunderstorm Warning | LUB | Cottle | 31 min |
| May 22, 9:37 PM CDT | Severe Thunderstorm Warning | LUB | Cottle | 23 min |
| May 22, 9:45 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Hall | 60 min |
| May 22, 9:54 PM CDT | Areal Flood Warning | LUB | Hall | 111 min |
| May 22, 9:59 PM CDT | Severe Thunderstorm Warning | LUB | Cottle | 24 min |
| May 22, 10:43 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Hall | 62 min |
| May 22, 10:52 PM CDT | Flash Flood Warning | LUB | Childress, Hall | 83 min |
| May 22, 11:12 PM CDT | Severe Thunderstorm Warning | LUB | Cottle | 45 min |
| May 23, 1:14 AM CDT | Special Weather Statement | LUB | Childress | 16 min |
| May 23, 7:34 AM CDT | River Flood Warning | LUB | Childress | 8 hr |
| May 23, 5:04 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Floyd, Hale, Lubbock | 41 min |
| May 23, 5:08 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Floyd, Hall | 37 min |
| May 23, 6:15 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe | 45 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.